Texas, 2008

Tornado in Texas, September 9, 2008

September 9, 2008 · NWS EWX · 1 event in 1 county or zone

A cold front moved into South Central Texas on September 9 producing scattered rain showers and isolated thunderstorms. Although conditions were not favorable for severe weather, one thunderstorm produced a water spout over Lake Buchanan early in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved into South Central Texas on September 9 producing scattered rain showers and isolated thunderstorms. Although conditions were not favorable for severe weather, one thunderstorm produced a water spout over Lake Buchanan early in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 9, 3:23 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Sep 9, 3:23 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
423 PM CDT TUE SEP 9 2008

.DISCUSSION...
WEAKNESS IN HEIGHT FIELD DEVELOPED OVER SOUTH CENTRAL TEXAS
EARLIER TODAY...AS THE RIDGE FROM 700 TO 300 HPA THAT WAS OVER
THE AREA MONDAY WEAKENED. SHOWED A CONTINUED CHANCE OF SHOWERS
OVER THE AREA THROUGH THIS EVENING...THEN DIMINISHING TOWARD THE
MORNING. CHANCE OF SHOWERS WILL CONTINUE WEDNESDAY...WITH THE
HIGHEST POPS OVER THE WEST PART OF SOUTH CENTRAL TEXAS.

FOR WEDNESDAY NIGHT AND THURSDAY FORECAST SOLUTIONS TRY TO
SHOW SOME RIDGING ALOFT...HOWEVER THIS WILL BE COMPENSATED SOME
BY LOWER HEIGHTS TRYING TO DEVELOP OVER THE AREA FROM THE
WEST...IN ADVANCE OF A LARGE SCALE 700 TO 300 HPA TROF FORMING
OVER THE ROCKIES. THIS WEATHER SYSTEM IS FORECAST TO MOVE QUICKLY
TO THE CENTRAL U.S. FRIDAY NIGHT AND SATURDAY...SETTING UP A
PATTERN TO MOVE WEATHER SYSTEMS ACROSS THE AREA FROM THE SOUTH AND
WEST...AND TAKE A COOL FRONT ACROSS SOUTH CENTRAL TEXAS SUNDAY
AND MONDAY. MENTIONED INCREASING CHANCES OF RAIN FOR LATE FRIDAY
THROUGH SATURDAY ASSOCIATED WITH IKE. FOR DETAILS ON THE TRACK AND
EVOLUTION OF IKE...PLEASE REFER TO THE LATEST ADVISORY FROM THE
TROPICAL PREDICTION CENTER IN MIAMI.

WITH THE MID SEP 2008 PATTERN EVOLVING...FOR SUNDAY THROUGH THE
EARLY PART OF NEXT WEEK...EXPECT COOLER OVERNIGHT LOWS AND MODERATED
DAYTIME HIGHS IN WAKE OF THE WEATHER SYSTEMS THAT AFFECT THE AREA
THIS WEEKEND.

FOR DETAILS ON THE TRACK AND EVOLUTION OF IKE...PLEASE REFER TO
THE LATEST ADVISORY FROM THE TROPICAL PREDICTION CENTER IN MIAMI.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              74  92  75  97  75 /  20  20  20  10  10
AUSTIN BERGSTROM INTL AIRPORT  72  92  73  97  75 /  20  20  10  10  10
DEL RIO INTL AIRPORT           73  89  76  94  75 /  60  40  30  20  20
SAN ANTONIO INTL AIRPORT       75  91  76  95  76 /  30  20  10  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

08/13
Hazardous weather outlook, Sep 9, 4:14 AM CST, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
514 AM CDT TUE SEP 9 2008

TXZ171>173-183>194-202>209-217>225-228-101100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
514 AM CDT TUE SEP 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

LOCALLY HEAVY RAINFALL AND WINDY CONDITIONS ARE LIKELY SATURDAY AND
SATURDAY NIGHT AS HURRICANE IKE MAKES LANDFALL AND MOVES INLAND.
PLEASE REFER TO THE LATEST FORECASTS FROM THE NATIONAL HURRICANE
CENTER FOR MORE INFORMATION ON HURRICANE IKE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Ft Hood radar (KGRK), 101 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Llano

When
September 9, 5:34 PM CST to 5:37 PM CST
Where
Llano County, 1.94 mi NNW of Buchanan Dam to 1.08 mi NNW of Buchanan Dam
Rating
EF0
Path length
0.91 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
30.755, -98.435

The Llano County sheriff's office and the Lower Colorado River Authority police department reported a water spout over Lake Buchanan in the vicinity of Buchanan Dam. The water spout was short lived and dissipated before reaching land.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyThe tornado archive for Texas, 2008Warnings in Texas, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136436.